Alert archive / Hawaii / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 30, 2006, 3:49 PM HST for Kalawao County, Hawaii. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2006, 3:49 PM HST (01:49 UTC)
- Expired
- Mar 30, 2006, 4:15 PM HST
- In force
- 26 min
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kalawao County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
159 WUHW50 PHFO 310150 SVRHFO HIC009-310215- /O.NEW.PHFO.SV.W.0009.060331T0149Z-060331T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 349 PM HST THU MAR 30 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF LANAI IN MAUI COUNTY * UNTIL 415 PM HST * AT 347 PM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF LANAI CITY...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANELE BAY BY 400 PM HST LANAI CITY BY 400 PM HST IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 2080 15715 2062 15713 2065 15667 2089 15671 $$ BROWNING/NASH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:30 PM HST, 19 minutes earlier.
Area forecast discussion, Mar 30, 3:30 PM HST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST THU MAR 30 2006 .SYNOPSIS... AN UPPER LOW TO THE WEST OF THE STATE WILL CONTINUE TO GIVE THE ISLANDS A RISK OF FLOODING RAINS THROUGH ABOUT FRIDAY. ALTHOUGH DEEP TROPICAL MOISTURE WILL DIMINISH THIS WEEKEND...THE AIRMASS WILL REMAIN UNSTABLE ENOUGH FOR ISOLATED THUNDERSTORMS THROUGH SATURDAY. EARLY NEXT WEEK...DRIER AIR AND TRADE WINDS ARE EXPECTED TO MAKE A LONG AWAITED RETURN. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS A SOUTHWESTERLY CONVEYOR BELT OF DEEP LAYER MOISTURE CONTINUING TO STREAM NORTHEAST ACROSS THE STATE. AN UPPER LEVEL LOW IS NEAR 25N 163W...AND A NUMBER OF SHORTWAVES ARE ROTATING AROUND IT...ENHANCING POCKETS OF DEEP CONVECTION FROM TIME TO TIME OVER THE ISLANDS. ONE SHORTWAVE IS NEAR NIIHAU...AND ANOTHER IS NEAR 21N 167W. WHILE THE OVERALL SYNOPTIC FLOW OVER THE ISLANDS AT THE SURFACE IS SOUTHEASTERLY...THE THUNDERSTORM COMPLEX HAS BEEN DISRUPTING THE FLOW AND WINDS BEHIND THE LEADING EDGE HAVE TEMPORARILY TURNED NORTHWESTERLY. AS THE UPPER LOW SLIDES SOUTHEAST TOWARD THE ISLANDS...WE WILL SEE A FEW MORE WAVES OF RAIN AND THUNDERSTORMS SPREADING OVER THE ISLANDS TONIGHT THROUGH FRIDAY NIGHT. WE WILL NEED TO KEEP THE FLASH FLOOD WATCH GOING SINCE WE WILL CONTINUE TO HAVE ALL THE INGREDIENTS IN PLACE. TIMING AND PLACEMENT OF THESE WAVES WILL BE DIFFICULT AT BEST...AND SO THE GRIDS HAVE A RATHER WET BROAD BRUSH THROUGH THAT TIME FRAME. IT STILL LOOKS AS THOUGH WE SHOULD SEE GRADUAL IMPROVEMENT THIS WEEKEND...AS THE PLAYERS WHICH HAVE BEEN KEEPING IT WET FINALLY BEGIN TO GO THEIR SEPERATE WAYS. HOWEVER...WE CANNOT LET OUR GUARD DOWN EVEN INTO SATURDAY. AS THE UPPER LOW PUSHES OVER THE ISLANDS... THE AIRMASS WILL GET MORE UNSTABLE AND SO WHILE RAINFALL WILL BE LESS WIDESPREAD...THE STORMS THEMSELVES MAY BE RATHER INTENSE WITH VERY LOCALIZED GUSTY WINDS AND HAIL. HAVE ADDED THUNDERSTORMS TO THE GRIDS FOR SATURDAY. ANOTHER CONCERN FOR FRIDAY INTO SATURDAY IS THAT THE SOUTHEAST FLOW WOULD AIM ANY LEE-SIDE CONVERGENCE PLUMES AT KAUAI AND OAHU. LOW LEVEL TROUGHING SHOULD SHIFT WEST OF THE ISLANDS BY SUNDAY... WHILE THE UPPER LEVEL TROUGH SHOULD PUSH EAST OF US BY MONDAY. WE ARE DISCOUNTING THE GFS PERSISTENT IDEA OF DEVELOPING ANOTHER SURFACE LOW NEAR THE ISLANDS AS CONVECTIVE FEEDBACK...AND HAVE TRENDED WITH THE OTHER MODELS IN TURNING THE SOUTHEASTERLY WINDS BACK TO EASTERLY TRADES BY SUNDAY. WITH THE UPPER TROUGH NEARBY TO THE EAST...INITIALLY THE TRADES WILL BE RATHER WET. THE MODELS ACTUALLY SHOW MUCH DRIER AIR WITH BELOW NORMAL 850 MB THETA-E PUSHING IN FROM THE EAST EARLY NEXT WEEK THAT WOULD BE A WELCOME RELIEF FROM THE DRENCHING WE/VE SEEN THE PAST SIX WEEKS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR ALL HAWAIIAN ISLANDS. WINTER WEATHER ADVISORY UNTIL 7 PM HST FRIDAY FOR BIG ISLAND SUMMITS. && R BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:37 PM HST | Special Marine Warning | HFO | 113 min | |
| Mar 30, 3:23 PM HST | Winter Weather Advisory | HFO | Hawaii | 20 hr |
| Mar 30, 4:40 PM HST | Special Marine Warning | HFO | 41 min | |
| Mar 30, 10:14 PM HST | Special Marine Warning | HFO | 71 min | |
| Mar 30, 10:20 PM HST | Severe Thunderstorm Warning | HFO | Kalawao | 70 min |
| Mar 30, 10:32 PM HST | Special Marine Warning | HFO | 118 min | |
| Mar 31, 12:24 AM HST | Special Marine Warning | HFO | 66 min | |
| Mar 31, 12:40 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 73 min |
| Mar 31, 3:10 AM HST | Special Marine Warning | HFO | 98 min | |
| Mar 31, 4:20 AM HST | Special Marine Warning | HFO | 115 min | |
| Mar 31, 5:44 AM HST | Special Marine Warning | HFO | 99 min | |
| Mar 31, 9:06 AM HST | Special Marine Warning | HFO | 54 min | |
| Mar 31, 9:54 AM HST | Special Marine Warning | HFO | 66 min | |
| Mar 31, 10:47 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 31, 11:01 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 31, 11:52 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.